Posted Tue 30 Oct 2018 12.04pm by Tom92104
This is my first post on one of these sites, thought I'd give it a go.
A bit about my background.
I'm Tom, I'm 25 and I've had psoriasis since I was 16. It originally appeared as two small patches of dry skin on my knees, but then spread to my elbows and lower legs. In the last couple of years it has got significantly worse and it now covers my face, around my eyes, almost all of my arms, my hands, chest, back, legs, genitals. It's horrible!
At first, I used dovobet and found that I was able to control it with that. I then had light therapy in 2015 and it cleared up completely. However it quickly returned once I stopped treatment.
My dermatologist put me on cyclosporine in June last year and it was unreal! It cleared my skin 100%. I was a different person, I felt so good about myself. However it is recommended that you can't stay on it for more than 12 months so I came off it in June. (I had no side effects whatsoever whilst on it)
My psoriasis returned. My dermatologist then gave me methotrexate. He suspected it wouldn't work, but explained he was doing it to "tick a box" so he could start me on the more expensive biologic drugs. The methotrexate didn't seem to do anything so I came off it after 6 weeks and the doc prescribed me Stelera.
After a 2 month wait, I'm due to have my first injection delivered on Monday. I really hope it works!
Has anyone else taken Stelera? How did it work for you? And how long did it take to clear up significantly?
Posted Mon 5 Nov 2018 12.05pm by Tom92104
I finally got my injection through the post today!
Got a nurse coming round on Wednesday to show me how to administer it. I'll then have another injection in 4 weeks time, and then every 12 weeks from then.
I'm gonna use this as a sort of blog to let you guys know how I get on with it as there isn't loads of information out there about the medicine. Hopefully it will prove to be useful to someone.
Posted Mon 5 Nov 2018 8.50pm by Loops
Hi Tom, I am also new to Stelara. I had my 2nd injection a couple of weeks ago, my next one due in January. So far I haven't suffered any of the side effects that are listed and the skin is clearing. Within 2 weeks of the first injection I could see the difference. My legs are taking the longest to clear. but they are improving. I am also starting to feel a slight improvement in my joints (I also have PsA)
Good luck with the treatment!
Posted Mon 5 Nov 2018 11.28pm by Tom92104
Thanks for the reply loops!
Good to hear the medication is working for you and you haven't had any side effects.
Great to know that it started working within 2 weeks too.
I'm assuming you are 6 weeks into your treatment then? How much % wise would you say your psoriasis has cleared up?
I go away in January so hoping for some significant clearance by then. Fingers crossed!
Posted Tue 6 Nov 2018 8.56am by Loops
I reckon about 50% has cleared and the rest is less scaly and thinner than it was. My legs get quite itchy when I get to bed, not sure why, maybe it's because the skin is altering?
I had my 1st injection on the 13 Sept.
I too am finding it difficult to find information, I can only assume that there aren't too many of us on it!
Posted Wed 7 Nov 2018 4.37pm by Tom92104
50% in 6 weeks sounds very reasonable.
I just had my first injection today. Not painful whatsoever.
Here's hoping I don't get any side effects and my skin starts to clear nicely!
Interesting note. The official website of stelara states that just over 7 out of 10 patients achieve 75% or clearer skin after 12 weeks. However, the nurse I saw today said in her experience it is much higher than that!
Posted Wed 7 Nov 2018 11.03pm by Loops
Pleased to see the treatment has started for you, my injections have also been totally painless . Here's hoping for a good result for you.
My nurse said a similar thing, that in her experience the clearance rate had been high. Fingers crossed!
Posted Sat 10 Nov 2018 3.15am by thunderbump
I had a few small spots of dry skin on my elbows and knees, but I had Psoriatic Arthritis so I was put onto Stelara. After taking this drug I had a massive reaction where I lost all the skin on my entire body and have continued these cycles for several years now losing all the skin on my entire body in cycles every few months. I may have been one in a million. Just be careful, these types of drugs are changing the very nature of our IMMUNE SYSTEMS and if your unlucky like me, your immune system may never be the same again. I now live with life threatening Erythrodermic Psoriasis which involves all the skin on my body and never stops regardless of the treatments. I have tried everything on the market except a stem cell therapy which I am looking into. Just become very educated about all Monoclonal Antibody drugs. It's worth the time.
Best of luck to you and hoping you clear up fast.
the guy with no skin
Posted Sat 10 Nov 2018 2.20pm by Tom92104
Thanks for the reply thunderbump.
Sorry to hear about your experience using the drug. Sounds extremely unlucky.
I've had a good read of the website, looked through the side effects and read other people's reviews of the drug so I'm pretty well educated about it.
I feel like it's one of those where the benefits greatly outweigh the risks so in that respect I was prepared to take a stab in the dark on this one.
3 days in and there's been no real improvement in my skin (which I expected) and I haven't had any side effects.
Posted Sat 10 Nov 2018 3.25pm by Loops
thunderbump, really sorry to hear of your reaction. Naturally, the consultants never warn you of this type of reaction. I hope you do manage to find resolution.
Out of curiosity, when did you realise you were having a catastophic reaction to the drug and what were your symptoms?
Any information shared is appreciated by those that are following the same treatment.
Posted Mon 12 Nov 2018 8.26pm by Tom92104
So 5 days in, and my skin isn't as scaley as it was. It's still really red though on my arms and legs. However the psoriasis on my face is starting to fade and has gone more of a pinky colour. Long way to go yet but it appears to be doing something.
I'm wondering if I can use a topical to give it a boost. I've used enstilar foam recently which has given me some excellent results. Will wait to ask my derm next month though before trying anything as it could interfere with the Stelara.
Posted Tue 4 Dec 2018 7.24pm by Tom92104
So it's 4 weeks since my first injection, I had had my second injection today
So far I've had no side effects and the medication is working really well. So far, my face has cleared up almost completely.
Elsewhere on my body, it hasn't all cleared up, but it's gone a light pink and doesn't scale up anymore. Parts of my skin are starting to go smooth, such as my knees which were horrible four weeks ago!
Fingers crossed I'll keep seeing more improvement!
Posted Tue 4 Dec 2018 7.41pm by Loops
It sounds like your response is similar to mine. The pinkness in the skin that had the psoriasis has now faded and it looks like normal skin! I have even rediscoved a scar on my knee that I forgot I had! My lower legs have still not cleared and are still itchy, but it may be starting to reduce in size - I wish I had taken photos now. But the rest has cleared. I am due my next injection (3rd) in a months time.
Posted Tue 4 Dec 2018 9.16pm by Tom92104
Yeah sounds like it. Glad it's continuing to work wonders for you.
The way my skin looks, particularly on my face, affects the way I feel so much, so to have a clear face again and also seeing the rest of my body improve makes me feel so much better!! I no longer feel depressed!!
Posted Sun 16 Dec 2018 5.42pm by Loops
I'm 3 weeks away from my next injection and have noticed that in areas that have cleared, small 'seeds' of psoriasis are starting to appear. Nothing major and nothing I am going to fret about, but it seems the effects last injection are beginning to wear off.
Roll on the next injection!
Posted Tue 18 Dec 2018 11.21pm by Tom92104
When I saw my Dermatologist earlier this month, he told me that what you are experiencing is quite common, but it should quickly disappear again after your next injection!
Don't know if it would be worth trying a mild topical on it until the next injection? Maybe a question for the Dermo.
Update on me: I'd say I'm about 75% clear now with no side effects. This medication, if it works in the long term, will be life changing!
So far, so good!
Posted Wed 19 Dec 2018 12.46pm by Loops
I haven't seen anyone since I started the injections so haven't been able to talk to a professional about it. I now have an appt for the end of Jan so hopefully they will be able to answer any questions and advise if I need topicals as a additional support.
My lower legs are still itchy and showing some reluctance in clearing, but the rest of the body is much improved. Hopefully the next injection will be all that's needed.
75% clear already is amazing, hopefully your other 25% will follow along soon!
Posted Thu 10 Jan 2019 10.57am by Loops
Had 3rd injection last week - ended up doing it myself as nurses didn't contact me - thank goodness for YouTube! I could definitely sense that the benefits were fading from the previous injection. Hopefully the lowerlegs will join in and start to clear now.
Saw Derm yesterday (short notice appt) and he was pleased with the progress. He gave me some Betnovate RD to help with the itching, which definitely made a difference last night.
So all in all, everything is still good and I am hoping that sometime soon I will be able to go swimming again, something I haven't been able to do for 20 years.